This is a cross-sectional study which is a limitation as this topic would be well served by a difficult to do prospective study over many years. The data is derived from three different surveys and analyzed separately revealing some inconsistencies. The strength is a large sample size. It appears that the sample consists of noninstitutionalized patients. There is a need for a large prospective study.
It is important to note that there was excessive use of antipsychotic drugs to manage neuropsychiatric symptoms in older adults. The FDA warning had its intended effect which was the reduction in the off-label use of AAP drugs.
The FDA warning and reduction in AAP drug use resulted in clinicians using other psychotropics including antidepressants, antiepileptics (valproic acid), and opioids. Essentially the neuropsychiatric symptoms which include psychosis, aggression, agitation, depression, anxiety, and insomnia still need to be managed. Clinicians moved to use these other agents for whom the data is even less convincing. As a clinician in geriatric psychiatry, I see this practice even today and the primary care physicians try all the other agents for a patient with psychosis and ultimately call a psychiatric consultation when they think an antipsychotic is indicated.
Psychosis is one of the commoner neuropsychiatric symptoms and using agents other than antipsychotics is akin to treating diabetes with cholesterol-lowering agents. Once we start an antipsychotic appropriately symptoms are better controlled and many other ineffective psychiatric drugs such as antidepressants and antiepileptics may be stopped.
The study revealed that opioid use increased and there is now a body of literature for using analgesics for the management of agitation in patients with dementia (Tampi R et al. Drugs in context 2017) This line of thinking assumes that pain produces agitation in dementia patients.
It is also interesting to note that the cerebrovascular events decreased as was also highlighted by the FDA warning. The decreased falls and fractures is also an additional benefit. There was an increase in the cardiovascular events which may be an unintended consequence of the 2005 FDA warning for which there is no clear reason.
In my professional opinion the AAP drug use should be for the right reason in dementia patients who have psychosis, aggression, sexual acting out, and such symptoms. They should be used judiciously after off-label consent has been obtained from the health care proxy. The titration should start at low doses such as 0.25 mg risperidone bid maximum dose being 2 mg in divided doses. I use risperidone as the first choice as we have the maximum number of studies with this agent to manage neuropsychiatric symptoms. We should monitor for side-effects such as sedation and tardive dyskinesia (increased risk in the elderly).
should be used when behavioral interventions have failed. The data for the use of other psychiatric drug categories such as antiepileptics and antidepressants is soft compared to AAPs. I would like to stress that psychotic symptoms associated with dementia are extremely disruptive to the milieu and distressing to caregivers.